Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Have dropping vitamin D levels. What causes this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Even though I am on 50,000 units of vitamin D per month and 2000 per day, my vitamin D level continues to drop and is now 22. What causes this? Is this deficiency able to cause fatigue, muscle aches and basic blahness?
Posted Mon, 8 Jul 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 1 hour later
Hi and thanks for the query,

There are three main organs in the body that have a role to play with synthesis of vitamin D. The skin, the liver and the kidney. It might there fore be very vital to check your liver function tests and also evaluate your kidney function. Lesions at the level of these organs will cause serious reduction in the synthesis of vitamin D leading to vitamin D deficiency.

The role of Vitamin D in the body is the cause reabsorption of calcium into the body at the level of the intestines and kidney tubules. Lack of Vitamin D leads certainly to low Calcium levels. Calcium is very vital in muscle contraction. Low Calcium level resulting from low vitamin D levels causes hyper excitability of muscles leading to muscle cramps.

It is therefore but normal to experience cramps with low vitamin D levels, since low vitamin implies low calcium absorption and consequent low levels in the body.

Evaluation of kidney and liver function is vital. Comparing these results and current vitamin D levels in blood could important in adapting substitution therapy.

I suggest you consult an internist or your proper review and testing. Feel free asking further questions in case need be.
Best regards,

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor